WASHINGTON (Reuters) - U.S. health officials are cautioning patients and doctors about possible deadly side effects when using two HIV drugs together: Roche Holding’s Invirase and Abbott Laboratories’ Norvir.
The U.S. Food and Drug Administration, which first warned about the potential heart problems in February, said the caution is now being added to the product labels, saying they could cause an abnormal heart rhythm if used together.
In some cases, the condition, known as torsades de pointes, can lead to a life-threatening irregular heart beat called ventricular fibrillation, the FDA said.
Mixing the drugs can also cause another type of abnormal heart rhythm called “heart block” that can trigger lightheadedness or fainting, it added.
The agency urged HIV patients to talk to their doctors and to make sure they disclose any other medications, vitamins or supplements they are taking in addition to their HIV drugs.
Separately, the European Medicines Agency said it reviewed all the available data on potential heart risk and recommended that patients start off treatment with a lower dose of Invirase for a week as a precaution.
It added that the benefits of the drugs outweighed the potential heart risks.
Invirase is made by Roche’s Genentech subsidiary.
Reporting by Susan Heavey. Additional reporting by Ben Hirschler in London. Editing by Robert MacMillan
Our Standards: The Thomson Reuters Trust Principles.